Advertisement

International Journal of Clinical Pharmacy

, Volume 34, Issue 1, pp 4–8 | Cite as

Look-alike and sound-alike medicines: risks and ‘solutions’

  • Lynne M. EmmertonEmail author
  • Mariam F. S. Rizk
Commentary

Abstract

‘Look-alike, sound-alike’ medicines are associated with dispensing errors. This commentary aims to fuel discussion surrounding how drug name nomenclature and similar packaging between medicines can lead to selection errors, the need for enhanced approval systems for medicine names and packaging, and best practice ‘solutions’. The literature reveals a number of environmental risks and human factors that can contribute to such errors. To contextualise these risks, we interviewed 13 quality and safety experts, psycholinguists, and hospital and community pharmacy practitioners in Australia, and commissioned a medical software industry expert to conceptualise electronic initiatives. Environmental factors contributing to such errors, identified through both the literature and interviews, include distractions during dispensing; workflow controls should minimise the ‘human factors’ element of errors. Technological solutions with some support, and yet recognised limitations, include font variations, automated alerts, barcode scanning and real-time reporting programmed into dispensing software; further development of these initiatives is recommended.

Keywords

Dispensing Drugs Errors Human factors Look-alike sound-alike Medicines Nomenclature Packaging Risks 

Notes

Acknowledgments

The authors gratefully acknowledge assistance from all pharmacists and drug safety and psycholinguistics experts who enthusiastically participated in this study and shared resources to contribute to this research.

Funding

This work was supported by the Pharmacy Research Trust, administered by the Pharmaceutical Society of Australia Queensland Branch Committee. MR was the recipient of a University of Queensland Summer Scholarship.

Conflicts of interest

None

References

  1. 1.
    James KL, Barlow D, McArtney R, Hiom S, Roberts D, Whittlesea C. Incidence, type and causes of dispensing errors: a review of the literature. Int J Pharm Pract. 2009;17:7–8.CrossRefGoogle Scholar
  2. 2.
    daCosta P. Medication errors: what to do about look-alike/sound-alike drug names. Drug Top. 2009;153:52.Google Scholar
  3. 3.
    Lambert BL, Lin SJ, Chang KY, Gandhi SK. Similarity as a risk factor in drug-name confusion errors: the look-alike (orthographic) and sound-alike (phonetic) model. Med Care. 1999;37:1214–25.PubMedCrossRefGoogle Scholar
  4. 4.
    Joshi MC, Joshi HS, Tariq K, Ejaj A, Prayag S, Raju A. A prospective study of medication errors arising out of look-alike and sound-alike brand names confusion. Int J Risk Saf Med. 2007;19:195–201.Google Scholar
  5. 5.
    daCosta P. Look-alike/sound-alike errors get more attention. Drug Top. 2009;153:52.Google Scholar
  6. 6.
    Hoffman JM, Proulx SM. Medication errors caused by confusion of drug names. Drug Saf. 2003;26:445–52.PubMedCrossRefGoogle Scholar
  7. 7.
    MHRA. Report to the committee on safety of medicines from the working group on labelling and packaging of medicines. UK: medicines and healthcare products regulatory agency; 2001.Google Scholar
  8. 8.
    Tuohy N, Paparella S. Look-alike and sound-alike drugs: errors just waiting to happen. J Emerg Nurs. 2005;31:569–71.PubMedCrossRefGoogle Scholar
  9. 9.
    The Joint Commission, USA. Sentinel event alert. Look-alike, sound-alike drug names: http://www.jointcommission.org/SentinelEvents/SentinelEventAlert/sea_19.htm.
  10. 10.
    Beyea SC. Confusing, look-alike, and sound-alike medications. AORN J. 2007;86:861–3.PubMedCrossRefGoogle Scholar
  11. 11.
    Gerrett D, Gale A, Darker I, Filik R, Purdy K. Tall man lettering. Final report of the use of tall man lettering to minimise selection errors of medicine names in computer prescribing and dispensing systems. ITQ invitation reference no. ER-07–0612. UK: National Health Service; 2009.Google Scholar
  12. 12.
    Sandhu G. Anticancer medication safety. J Pharm Pract Res. 2011;41(1):74.Google Scholar
  13. 13.
    Reason J. Human error: models and management. BMJ. 2000;320:768–70.PubMedCrossRefGoogle Scholar
  14. 14.
    Pettersson R. Attention: an information design perspective. Des Perspect. 2001;2:114–30.Google Scholar
  15. 15.
    Filik R, Purdy K, Gale A, Gerrett D. Labeling of medicines and patient safety: evaluating methods of reducing drug name confusion. Hum Factors. 2006;48:39–47.PubMedCrossRefGoogle Scholar
  16. 16.
    Filik R, Purdy K, Gale A, Gerrett D. Drug name confusion: evaluating the effectiveness of capital (“tall man”) letters using eye movement data. Soc Sci Med. 2004;59:2597–601.PubMedCrossRefGoogle Scholar
  17. 17.
    Van de Vreede M, McRae A, Wiseman M, Dooley MJ. Successful introduction of Tallman letters to reduce medication selection errors in a hospital network. J Pharm Pract Res. 2008;38:263–6.Google Scholar
  18. 18.
    Gabriele S. The role of typography in differentiating look-alike/sound-alike drug names. Healthc Q. 2006;9:88–95.PubMedGoogle Scholar
  19. 19.
    Thompson CA. USP says thousands of drug names look or sound alike. Am J Health Syst Pharm. 2008;65:386–8.PubMedCrossRefGoogle Scholar
  20. 20.
    Fleming H. Computer alert may help prevent sound-alike drug errors. Drug Top. 1999;143:1.Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.School of Pharmacy, Curtin Health Innovation Research CentreCurtin UniversityPerthAustralia
  2. 2.School of PharmacyThe University of QueenslandSt LuciaAustralia

Personalised recommendations